Texas, 2024

Lightning Strike in Texas, September 3, 2024

September 3, 2024 · NWS BRO · 1 event in 1 county or zone

An influx of deep tropical moisture associated with a weak upper level disturbance and associated low pressure system along the Lower Texas coast provided daily, mainly afternoon showers and thunderstorms between September 2 and 5. The precipitation favored the lower Valley (Cameron/Willacy County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An influx of deep tropical moisture associated with a weak upper level disturbance and associated low pressure system along the Lower Texas coast provided daily, mainly afternoon showers and thunderstorms between September 2 and 5. The precipitation favored the lower Valley (Cameron/Willacy County). On the 3rd, a resident of Harlingen reported a direct cloud-to-ground lightning strike on her home which resulted in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 3, 1:31 PM CST, 40 minutes earlier.

Area forecast discussion, Sep 3, 1:31 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
231 PM CDT Tue Sep 3 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 229 PM CDT Tue Sep 3 2024

A broad area of low pressure over deep South Texas and attendant
surface trough extending along the adjacent Mexican coast are
generating numerous moderate, isolated strong convection across
areas west of 93W and north of 22N. Convection should diminish
tonight, but not before an active afternoon. SPC keeps the region in
a general thunderstorm outlook area through the short term.

The low pressure system will continue to funnel deep tropical
moisture (PWATs around 2.5 inches) into the region in the short
term, maintaining elevated rain chances through Wednesday night. WPC
keeps the area in at least a marginal risk of excessive rainfall
through the short term.

The mid and upper Valley have received some good rain so far. The
forecast for the short term is for another 1.5 to 3 inches across
the area. Given the deep tropical moisture and light winds aloft,
slow moving storms may produce locally heavy rainfall, resulting in
nuisance flooding with ponding of water in low-lying or poor
drainage areas, especially where some rain has already occurred.

High temperatures on Wednesday will be held down in the lower 90s
with heat index values around 100 to 105. Low temperatures tonight
and Wednesday night will be mainly in the middle 70s.

A Central Caribbean tropical wave is along 71W from 20N southward to
inland Venezuela. It is moving westward near 20 kt. Satellite
imagery shows scattered moderate and isolated strong convection from
13N to 21N between 63W and 77W. Environmental conditions are
expected to become more conducive for development when the system
reaches the western Caribbean Sea and southwestern Gulf of Mexico
late this week or over the weekend.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 229 PM CDT Tue Sep 3 2024

The long term begins Thursday with a weak cold front advancing
southward on the northern fringes of our County Warning Area (CWA)
and the previously mentioned broad area of weak surface low pressure
located offshore the southern Texas coastline. Slow progress of the
front is expected throughout the day Thursday, if much movement at
all, and precipitable Water (PWAT) values are still likely to be at
least 2.00 inches across all of Deep South Texas with values
approaching, or exceeding, 2.50 inches towards the middle and lower
RGV and the barrier islands, which is indicative of the deep
tropical moisture that has been over the CWA for the past week. As a
mid-to-upper level trough begins to deepen over the region later
Thursday into Friday, the weak cold front is expected to gradually
move through Deep South Texas with drier air filtering south-
southeastward behind the front.

Therefore, scattered to numerous showers, some of which may produce
brief heavy rainfall, are still possible across all of Deep South
Texas throughout Thursday, particularly over the coastal counties,
the middle and lower RGV as well as the barrier islands in the
afternoon as the seabreeze initiates. By Friday morning, drier air
behind the front is forecast to infiltrate the western and northern
half of the CWA, mainly west of I69-C, leading to a lower chance of
showers and thunderstorms across the Rio Grande Plains, northern
Ranchlands and the upper RGV. Meanwhile, the middle and lower RGV
and barrier islands are still expected to have PWATs of at least
2.00 inches, which can still support scattered to numerous
convection with the potential for brief heavy downpours. However, as
the Friday progresses, the front is expected to pass through all of
Deep South Texas and filter in drier air behind it. Although chances
of convection lessen by Friday evening and Saturday, scattered
showers and thunderstorms are still possible as the seabreeze could
lift any lingering moisture and instability.

For the most part, the weekend is forecast to bring a relief in very
high humidity as well as more sunshine. However, this may only be
temporary, particularly by the later part of Sunday. We have our eyes
on the tropics as the National Hurricane Center (NHC) is monitoring
an area of disorganized showers and thunderstorms, referred to as a
tropical wave, currently impacting Hispaniola and portions of the
central Caribbean Sea. The NHC has outlined a 30% (low) chance of
this wave becoming a tropical depression as it enters the western
Caribbean Sea and the southwestern Gulf of Mexico later this week or
over the weekend. So, the remainder of the long term is subjective
to change and we will continue to monitor and relay updates from the
NHC. However, an increase in moisture, clouds, showers and
thunderstorms is possible again Monday and Tuesday.

In regard to temperatures, daily maximum temperatures are forecast
to remain below normal with mainly lower 90s across inland Deep
South Texas Thursday through Sunday. As the clouds increase again on
Monday into Tuesday, most locations will remain in the upper 80s
with a few locations potentially reaching 90. The barrier islands
will remain in the mid to upper 80s. Inland overnight lows will
range from the mid to upper 70s. By Friday, lows will range from the
lower to mid 70s inland and even upper 60s across northern portions
of Zapata and Jim Hogg Counties. Lows for the barrier islands are
expected to remain in the mid to upper 70s and low 80s. Although
there will be more sunshine over the weekend, slightly cooler
temperatures and drier air behind the front will keep temperatures
and heat indices below Heat Advisory criteria for the long term
period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1141 AM CDT Tue Sep 3 2024

VFR conditions now but with plenty of low clouds and convection
in the area. Unsettled weather will continue with the HRRR showing
some afternoon development over land. Will need to watch for
convection near the TAF sites the next few hours. The threats
will be lower ceilings, gusty winds, cloud to ground lightning,
and brief heavy downpours. The current pattern will result in
scattered to numerous showers again tomorrow.

&&

.MARINE...
Issued at 229 PM CDT Tue Sep 3 2024

Tonight through Wednesday night...Mainly light winds and low to
moderate seas with a low pressure area offshore. Unsettled weather
will persist with ongoing scattered to numerous showers and tstorms.
Winds and seas could be locally higher in and around convection.
Conditions are also favorable for mainly short-lived tropical funnel
clouds and waterspouts.

Thursday through next Tuesday...Thursday and Thursday night may be
the last periods of the long term period for more ideal marine
conditions across the Coastal Waters. Light to moderate northerly
winds, slight to moderate seas and scattered to numerous
thunderstorms are expected as the broad surface low pressure moves
eastward in the western Gulf of Mexico. Beginning Friday morning, a
weak cold front is expected to pass through the coastal waters
bringing moderate northerly winds and potentially Small Craft
Exercise Caution (SCEC) conditions. Moderate to fresh northeasterly
winds are expected Saturday, Sunday and Monday, which could prompt a
Small Craft Advisory. SCEC conditions and, or improvement is
expected by Tuesday. We will also continue to monitor and relay
updates regarding a tropical wave that the National Hurricane Center
(NHC) currently has a low (30%) chance of tropical development as it
reaches the Western Caribbean Sea and Southwestern Gulf of Mexico
later this week or over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             77  89  77  90 /  90  90  90  90
HARLINGEN               74  89  75  89 /  80  90  80  90
MCALLEN                 78  92  77  92 /  80  80  80  80
RIO GRANDE CITY         76  89  76  89 /  80  80  70  80
SOUTH PADRE ISLAND      80  88  80  87 /  90  80  90  90
BAYVIEW/PORT ISABEL     76  89  75  89 /  80  90  90  90

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...54-BHM
LONG TERM....65-Irish
AVIATION...54-BHM

In the hours before

Special weather statement, Sep 3, 2:00 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
300 PM CDT Tue Sep 3 2024

TXZ251>254-353-032045-
Inland Willacy TX-Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
Inland Kenedy TX-
300 PM CDT Tue Sep 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN KENEDY...HIDALGO...
SOUTHEASTERN STARR AND WESTERN WILLACY COUNTIES THROUGH 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rachal to near Linn to North Alamo
Elementary School. Movement was east at 15 mph. This storm also has
broad circulation with it.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Edinburg, Mission, Pharr, Weslaco, San Juan, Alamo, Donna, Mercedes,
Elsa, and Progreso.

This includes the following highways...
 US Highway 83 between mile markers 832 and 840, and between mile
markers 846 and 850.
 Interstate Highway 69 C between mile markers 1 and 12.
 US Highway 281 between mile markers 744 and 764.
 US Highway 281 between mile markers 784 and 786, and between mile
markers 802 and 806.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2631 9866 2642 9867 2659 9827 2676 9820
      2678 9806 2678 9799 2679 9798 2681 9789
      2647 9782 2605 9794
TIME...MOT...LOC 1959Z 282DEG 15KT 2686 9811 2652 9805 2620 9813

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

65-GI

The radar

The Brownsville radar (KBRO), 43 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cameron

When
September 3, 2:11 PM CST
Where
Cameron County, 1.87 mi SW of Primera
Property damage
$5,000
Reported by
Public
Coordinates
26.212, -97.692

A resident of central Harlingen reported a direct lightning strike to the home. Approximate time is based on the report, which noted that the strike came just before torrential rains that were also reported at nearby Valley International Airport (2.4 miles to the east-northeast). Damage included roof and decking blown out and underlaying PVC pipe damage. No fire was reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214287.